By Devin Blake
This story was originally published by Milwaukee Neighborhood News Service, where you can find other stories reporting on fifteen city neighborhoods in Milwaukee. Visit milwaukeenns.org.
It can be rare for public health experts, advocates, nonprofits and politicians to agree on the same thing.
But in the case of opioids, they say: Know how to use Narcan.
Narcan, a brand-name version of naloxone, blocks opioids from binding to receptors in the brain, quickly reversing the effects of an overdose.
Overdoses a growing concern
“Everyone has the potential to find someone that is experiencing an overdose,” Amy Molinski, peer support specialist at Community Medical Services and one of the peers for the Milwaukee Overdose Response Initiative, said.
The Milwaukee Overdose Response Initiative is a collaboration between the Milwaukee Fire Department, the City of Milwaukee Health Department and other groups. It was organized as a response to the rise of drug overdoses.
In 2022, there were 570 confirmed overdose deaths in Milwaukee County, according to the county’s overdose dashboard.
At the beginning of April, there were 17 deaths in Milwaukee County over the course of just a few days because of suspected overdoses. This has prompted officials to warn about the dangers of fentanyl and other drugs.
Prescription opioids pose a risk, too
The risk of overdose is not just for those who use opioids illicitly but also for those who have prescription opioids, said Milwaukee Fire Capt. David Polachowski, who is also the supervisor of the Milwaukee Overdose Response Initiative.
“If you don’t have Narcan available,” Polachowski said, “there’s just potential for a fatal overdose.”
In short, Narcan saves lives.
Know the signs
The first step of using Narcan is simply to know the common signs of an opioid overdose.
They include having pale skin and lips; experiencing slow breathing and “snoring” breaths; vomiting; and having a limp body. In addition, victims can have extremely constricted pupils, or “pinpoint” pupils.
Check for responsiveness
The next step is to check for responsiveness.
If someone is experiencing an overdose, they are not able to communicate, said Courtney Geiger, public health strategist with Milwaukee Health Department.
Polachowski said to take the knuckles of your hand and rub it in the center of the person’s chest as hard as you can, while you’re calling their name or just calling out to them.
If the person is unresponsive, the next thing to do is to check for breathing.
An effective way to determine whether someone is breathing is to see if their chest is rising or by placing a hand or head on the person’s chest.
If the person is breathing but is unresponsive, call 911. A person does not need Narcan if they are breathing, as the purpose of Narcan is to restore breathing.
But, Polachowski said, “You need to call 911 in case it’s not an overdose. You want to have EMS (emergency medical services) on its way, so that they can treat the person for whatever reason that they’re unresponsive … if it’s, you know, a diabetic reason or stroke or a heart attack … .”
If the person is not breathing, however, then call 911 and administer Narcan.
“You just put your phone on speakerphone, call 911 and then you start the administration of Narcan,” said Polachowski.
How to administer Narcan
Narcan comes in a nasal spray bottle with enough for two sprays.
To administer Narcan, insert the nozzle into a person’s nostril and spray it once. If you can, tilt their body, or at least their head, to the side to avoid choking or aspiration in case of vomiting.
After the initial spray, wait two to three minutes to see if it works, “which is going to seem like forever,” Polachowski said.
Get prepared for emergency workers to arrive
The goal is to get the person breathing again while you wait for EMS to arrive, Geiger said.
If the first spray does not get the person breathing, then administer the second spray into the other nostril. If the person does not begin breathing after the second spray, begin rescue breathing.
For rescue breathing, make sure the person is on their back, clear their airway by tilting the head back and chin up, pinch their nose, create a seal with your mouth around the person’s mouth and gently breathe into their mouth for one second.
Keep breathing into their mouth every five to six seconds, until the person can breathe on their own or EMS arrives.
The last step is to relay to EMS as much information as you have about the person’s situation and what steps you have taken.
How to get Narcan
• Milwaukee Health Department distributes and provides training free for Narcan at the Frank P. Zeidler Municipal Building, located at 841 N. Broadway; the Joseph J. Zilber School of Public Health at the University of Wisconsin-Milwaukee, located at 1240 N. 10th St.; and at community events. People can get training, and related resources, by emailing firstname.lastname@example.org or calling 414-309-5295.
• Narcan and training also is available at no cost at the Community Prevention Center, one of the clinics of Sixteenth Street Community Health Centers. The address is 1243 S. Cesar E. Chavez Drive, and the phone number is 414-897-5645.
• Narcan also can be found at no cost in “HOPE Kits,” which are distributed by the Milwaukee Overdose Response Initiative and available at many firehouses throughout the city. The kits also include fentanyl test strips, among other resources.